HIV Patients Choose Seizure Drugs Carefully

Seizure drugs for HIV AIDS patients have new AAN guidelines

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) A new guideline from the American Academy of Neurology urges caution for doctors prescribing seizure drugs for patients also taking anti-retroviral drugs for HIV.

Seizures are common among people infected with HIV, and 55 percent of people taking anti-retroviral drugs (ARVs) are also taking anti-epileptic drugs (AEDs) to prevent seizures.

But certain types of these drugs, when taken together, can have dangerous interactions or cause anti-HIV medications to fail.

"Ask your doctor if your medications follow the new guideline."

The AAN guideline is the first formal guideline for treating patients who are taking both ARVs and seizure drugs.

The paper supporting the new guideline reports that worldwide use of both ARVs and seizure drugs is substantial. HIV patients may experience seizures resulting from other conditions that took advantage of their weakened immune system.

Seizure drugs are also used to treat other conditions, such as bipolar disorder and neuropathic pain.

According to the guideline, there are several negative outcomes that can come from different drug combinations. Some interactions can cause either drug to become more toxic to the body.

Seizure drugs that work to reduce ARV levels in the blood, like phenytoin, phenobarbital and carbamazepine, can make the patient's anti-HIV treatment less effective, leading to the disease progressing towards AIDS, and resistance to ARVs.

These dangerous interactions are of special concern for patients in developing countries. In Sub-Saharan Africa, for example, HIV is widespread and choice of drugs is limited.

Lead guideline author Dr. Gretchen L. Birbeck of Michigan State University advised that patients know exactly what drugs they're taking, and give that information to all of their healthcare providers to avoid dangerous interactions in drugs prescribed by different doctors.

The guideline also recommended dosages for each drug. The full text of the guideline follows:

“Patients receiving phenytoin may require a lopinavir/ritonavir dosage increase of 50% to maintain unchanged serum concentrations (Level C). Patients receiving valproic acid may require a zidovudine dosage reduction to maintain unchanged serum zidovudine concentra- tions (Level C). Coadministration of valproic acid and efavirenz may not require efavirenz dosage adjustment (Level C).

Patients receiving ritonavir/atazanavir may require a lamotrigine dosage increase of 50% to maintain unchanged lamotrigine serum concentrations (Level C). Coadmin- istration of raltegravir/atazanavir and lamotrigine may not require lamotrigine dosage adjustment (Level C). Coadministration of raltegravir and midazolam may not require midazolam dosage ad- justment (Level C).

Patients may be counseled that it is unclear whether dosage adjustment is necessary when other AEDs and ARVs are combined (Level U). It may be important to avoid enzyme-inducing AEDs in people on ARV regimens that include protease inhibitors or nonnucleo- side reverse transcriptase inhibitors, as pharmacokinetic interactions may result in virologic fail- ure, which has clinical implications for disease progression and development of ARV resistance.

If such regimens are required for seizure control, patients may be monitored through pharmacoki- netic assessments to ensure efficacy of the ARV regimen (Level C).”

Reviewed by: 
Review Date: 
January 5, 2012
Last Updated:
January 8, 2012